Local degeneracy of Markov chain Monte Carlo methods
ESAIM: Probability and Statistics, Tome 18 (2014), pp. 713-725.

We study asymptotic behavior of Markov chain Monte Carlo (MCMC) procedures. Sometimes the performances of MCMC procedures are poor and there are great importance for the study of such behavior. In this paper we call degeneracy for a particular type of poor performances. We show some equivalent conditions for degeneracy. As an application, we consider the cumulative probit model. It is well known that the natural data augmentation (DA) procedure does not work well for this model and the so-called parameter-expanded data augmentation (PX-DA) procedure is considered to be a remedy for it. In the sense of degeneracy, the PX-DA procedure is better than the DA procedure. However, when the number of categories is large, both procedures are degenerate and so the PX-DA procedure may not provide good estimate for the posterior distribution.

DOI : https://doi.org/10.1051/ps/2014004
Classification : 65C40,  62E20
Mots clés : Markov chain Monte Carlo, asymptotic normality, cumulative link model
@article{PS_2014__18__713_0,
     author = {Kamatani, Kengo},
     title = {Local degeneracy of {Markov} chain {Monte} {Carlo} methods},
     journal = {ESAIM: Probability and Statistics},
     pages = {713--725},
     publisher = {EDP-Sciences},
     volume = {18},
     year = {2014},
     doi = {10.1051/ps/2014004},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/ps/2014004/}
}
TY  - JOUR
AU  - Kamatani, Kengo
TI  - Local degeneracy of Markov chain Monte Carlo methods
JO  - ESAIM: Probability and Statistics
PY  - 2014
DA  - 2014///
SP  - 713
EP  - 725
VL  - 18
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/ps/2014004/
UR  - https://doi.org/10.1051/ps/2014004
DO  - 10.1051/ps/2014004
LA  - en
ID  - PS_2014__18__713_0
ER  - 
Kamatani, Kengo. Local degeneracy of Markov chain Monte Carlo methods. ESAIM: Probability and Statistics, Tome 18 (2014), pp. 713-725. doi : 10.1051/ps/2014004. http://www.numdam.org/articles/10.1051/ps/2014004/

[1] P. Diaconis and L. Saloff-Coste, Comparison theorems for reversible markov chains. Ann. Appl. Probab. 696 (1993). | MR 1233621 | Zbl 0799.60058

[2] L. Fahrmeir and H. Kaufmann, Consistency and asymptotic normality of the maximum likelihood estimator in generalized linear models. Ann. Statist. 13 (1985) 342-368. | MR 773172 | Zbl 0594.62058

[3] F.G. Foster, On the stochastic matrices associated with certain queuing processes. Ann. Math. Statist. 24 (1953) 355-360. | MR 56232 | Zbl 0051.10601

[4] J.P. Hobert and D. Marchev, A theoretical comparison of the data augmentation, marginal augmentation and PX-DA algorithms. Ann. Statist. 36 (2008) 532-554. | MR 2396806 | Zbl 1155.60031

[5] K. Itô, Stochastic processes. ISBN 3-540-20482-2. Lectures given at Aarhus University, Reprint of the 1969 original, edited and with a foreword by Ole E. Barndorff-Nielsen and Ken-iti Sato. Springer-Verlag, Berlin (2004). | MR 2053326 | Zbl 1068.60002

[6] K. Kamatani, Local weak consistency of Markov chain Monte Carlo methods with application to mixture model. Bull. Inf. Cyber. 45 (2013) 103-123. | MR 3184420 | Zbl 1294.65007

[7] K. Kamatani, Note on asymptotic properties of probit gibbs sampler. RIMS Kokyuroku 1860 (2013) 140-146.

[8] K. Kamatani, Local consistency of Markov chain Monte Carlo methods. Ann. Inst. Stat. Math. 66 (2014) 63-74. | MR 3147545 | Zbl 1281.62122

[9] J.S. Liu and C. Sabatti, Generalised Gibbs sampler and multigrid Monte Carlo for Bayesian computation. Biometrika 87 (2000) 353-369. | MR 1782484 | Zbl 0960.65015

[10] Jun S. Liu and Ying Nian Wu, Parameter expansion for data augmentation. J. Am. Stat. Assoc. 94 (1999) 1264-1274. | MR 1731488 | Zbl 1069.62514

[11] X.-L. Meng and David van Dyk, Seeking efficient data augmentation schemes via conditional and marginal augmentation. Biometrika 86 (1999) 301-320. | MR 1705351 | Zbl 1054.62505

[12] Xiao-Li Meng and David A. Van Dyk, Seeking efficient data augmentation schemes via conditional and marginal augmentation. Biometrika 86 (1999) 301-320. | MR 1705351 | Zbl 1054.62505

[13] S.P. Meyn and R.L. Tweedie, Markov Chains and Stochastic Stability. Springer (1993). | MR 1287609 | Zbl 0925.60001

[14] Antonietta. Mira, Ordering, Slicing and Splitting Monte Carlo Markov Chains. Ph.D. thesis, University of Minnesota (1998). | MR 2698214

[15] P.H. Peskun, Optimum monte-carlo sampling using markov chains. Biometrika 60 (1973) 607-612. | MR 362823 | Zbl 0271.62041

[16] G.O. Roberts and J.S. Rosenthal, General state space markov chains and mcmc algorithms. Prob. Surveys 1 (2004) 20-71. | MR 2095565 | Zbl 1189.60131

[17] J.S. Rosenthal. Minorization conditions and convergence rates for Markov chain Monte Carlo. J. Am. Stat. Assoc. 90 (1995) 558-566. | MR 1340509 | Zbl 0824.60077

[18] J.S. Rosenthal, Quantitative convergence rates of markov chains: A simple account. Electron. Commun. Probab. 7 (2002) 123-128. | MR 1917546 | Zbl 1013.60053

[19] V. Roy and J.P. Hobert, Convergence rates and asymptotic standard errors for Markov chain Monte Carlo algorithms for Bayesian probit regression. J. R. Stat. Soc. Ser. B Stat. Methodol. 69 (2007) 607-623. | MR 2370071

[20] L. Tierney, Markov chains for exploring posterior distributions. Ann. Statist. 22 (1994) 1701-1762. | MR 1329166 | Zbl 0829.62080

[21] L. Tierney, A note on Metropolis-Hastings kernels for general state spaces. Ann. Appl. Probab. 8 (1998) 1-9. | MR 1620401 | Zbl 0935.60053

[22] Wai Kong Yuen. Applications of geometric bounds to the convergence rate of Markov chains on Rn. Stoch. Process. Appl. 87 20001-23. | MR 1751162 | Zbl 1045.60073

Cité par Sources :